Missouri, 2006Flash Flood in Missouri, May 26, 2006
May 26, 2006 · NWS SGF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 26, 2:54 AM CST, 3 hours 17 minutes earlier.
Area forecast discussion, May 26, 2:54 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
354 AM CDT FRI MAY 26 2006
.DISCUSSION...
VERY INTERESTING ATMOSPHERIC SETUP ACROSS THE REGION EARLY THIS
MORNING. AN ISOLATED AREA OF STRONG TO SEVERE THUNDERSTORMS HAVE
PERSISTED IN ROUGHLY THE SAME AREA OF SOUTHWEST MISSOURI BEGINNING
LATE THURSDAY AFTERNOON AND CONTINUING DURING THE PRESENT TIME.
DIFFICULT TO DETERMINE WHAT EXACTLY HAS ANCHORED THESE STORMS IN
SUCH A SMALL CONFINED REGION. THERE IS A FRONTAL BOUNDARY DRAPED
ACROSS THE FAR SOUTHERN PORTION OF KANSAS AND MISSOURI. DEWPOINTS
IN THE 50S RESIDE NORTH OF THE FRONT WHILE VALUES IN THE UPPER 60S
AND LOWER 70S ARE COMMON ON THE SOUTH SIDE. IT LOOKS LIKE THE
STORMS DEVELOPED IN AN AREA OF BETTER SURFACE CONVERGENCE AS OPPOSED
TO LOCATIONS FURTHER EAST ALONG THE BOUNDARY. IN ADDITION...DURING
THE OVERNIGHT HOURS THE LOW LEVEL JET HAS KICKED IN...ALLOWING FOR A
MCS TO DEVELOP ACROSS KANSAS...AND ADDING FURTHER ENHANCEMENT OF THE
SOUTHWEST MISSOURI/EXTREME SOUTHEAST KANSAS STORMS.
CURRENT THINKING IS THAT THE LOW LEVEL JET WILL CONTINUE TO KEEP
CONVECTION GOING ACROSS OUR WESTERN AREAS DURING THE EARLY MORNING
HOUR. THE MAIN MCS WAS DIVING SOUTHEAST INTO OKLAHOMA...AS IT GETS
OVER EASTERN OKLAHOMA IN A FEW HOURS...IT MAY CUT OFF THE GOOD
MOISTURE FLOW INTO THE ONGOING ACTIVITY.
MAIN FORECAST CONCERN TODAY WILL BE TEMPERATURES AND POSSIBLE
REGENERATION OF CONVECTION BY AFTERNOON. IF CLOUDS CAN CLEAR
OUT...TEMPERATURES WILL BE SIMILAR TO YESTERDAY. IF TEMPS CAN REACH
THE UPPER 80S...CAPE VALUES THIS AFTERNOON WOULD BE AROUND 4000 J/KG
WITH LITTLE CAP. THE BOUNDARY WILL BE IN THE AREA ALONG WITH
LINGERING OUTFLOW BOUNDARIES. IN ADDITION...REGIONAL RADARS SUGGEST
AN MCV MAY HAVE DEVELOPED ACROSS KANSAS AS A RESULT OF THE OVERNIGHT
MCS. IF ENOUGH HEATING DOES INDEED OCCUR...THEN THERE MAY BE
ANOTHER ROUND OF ISOLATED TO WIDELY SCATTERED SEVERE CONVECTION BY
AFTERNOON. DUE TO THE UNCERTAINITES OF CLOUD COVER AND BOUNDARY
LOCATIONS...ONLY GOING 20 TO 30 POPS FOR THE AFTERNOON HOURS. HELD
ONTO SLIGHT POPS AREAWIDE FOR TONIGHT FOR ANY LINGERING STORMS...AND
TO ACCOUNT FOR SOME ISOLATED WARM AIR ADVECTION STORMS AS THE
BOUNDARY FINALLY LIFTS NORTH.
THE REMAINDER OF THE WEEKEND LOOKS DRY AND VERY WARM. WITH 850 MB
TEMPS OVER 20 DEG C AND A DECENT AMOUNT OF SUNSHINE HIGHS WILL
LIKELY WARM INTO THE UPPER 80S AND LOWER 90S. THESE VALUES WILL
FLIRT WITH RECORDS...ESPECIALLY ON SATURDAY. A GOOD CAP SHOULD KEEP
THE AREA DRY. HOWEVER...AN ISOLATED STORM WOULDNT BE OUT OF THE
QUESTION OVER OUR FAR EASTERN AREAS...WHERE THE CAP WILL BE A BIT
WEAKER.
NO CHANGES TO THE REMAINING EXTENDED GRIDS.
SAW
&&
.AVIATION...
SHORT TERM CONCERNS FOR THE TAFS THIS MORNING REVOLVE AROUND
REGENERATIVE CONVECTION VERY NEAR THE JLN AERODROME. OVER THE PAST
FEW HOURS...THE AREA OF BEST CONVERGENCE HAS SLID CLOSE TO JLN. IN
ADDITION...AN AREA OF SHRA/TSRA IS APPROACHING FROM THE WEST. AS A
RESULT...EXPECT PERIODS OF SHRA/TSRA TO CONTINUE THROUGH AT LEAST
THE 12Z TIME FRAME. CONVECTION WILL EVENTUALLY SLIDE EAST AND MAY
FLIRT WITH THE SGF AERODROME AFTER 12Z...HOWEVER THIS WILL GREATLY
DEPEND ON HOW EXISTING CONVECTION MORPHS. AFTER THIS SPELL OF
CONVECTION...GENERALLY VFR CONDITIONS CAN BE EXPECTED (MID MORNING
INTO MUCH OF THE AFTERNOON). HOWEVER...THE RISK FOR ADDTL SHRA/TSRA
WILL AGAIN BE PREVALENT FROM LATE AFTERNOON INTO THE EVENING.
GAGAN
&&
.CLIMATE
VERY WARM TEMPERATURES ARE LIKELY THIS HOLIDAY WEEKEND AS 850 MB
TEMPERATURES WILL BE IN EXCESS OF 20 DEG C. HERE ARE THE CURRENT
RECORDS FOR THE NEXT FEW DAYS...
MAY 26 MAY 27 MAY 28
SPRINGFIELD 92/1953 88/1911 89/1911
JOPLIN 94/1953 89/1991 92/1983
WEST PLAINS 95/1953 90/1962 89/1962
ROLLA/VICHY 92/1953 90/1905 91/1962
MMT/LINDENBERG/SAW
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
WFO SGFHazardous weather outlook, May 26, 4:28 AM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 AM CDT FRI MAY 26 2006
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261830-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
528 AM CDT FRI MAY 26 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
ISOLATED TO SCATTERED THUNDERSTORMS...SOME MAY PRODUCE:
HAIL TO THE SIZE OF GOLF BALLS.
DAMAGING WINDS IN EXCESS OF 60 MPH.
AND HEAVY RAINFALL WHICH COULD CAUSE LOCALIZED FLOODING.
AREAS AFFECTED AND TIMING:
WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL AFFECT
EXTREME SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI GENERALLY
BEFORE 10 AM.
ADDITIONAL ISOLATED TO WIDELY SCATTERED STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND INTO THE EVENING
HOURS ACROSS THE ENTIRE OUTLOOK AREA.
DISCUSSION:
A PERSISTENT AREA OF THUNDERSTORMS CONTINUES TO AFFECT PORTIONS OF
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. THESE STORMS WILL
CONTINUE TO REDEVELOP ALONG A NEARLY STATIONARY BOUNDARY AS
FAVORABLE LOW LEVEL WINDS ACT AS A SOURCE OF LIFT. AN UNSTABLE
AIRMASS TO THE SOUTH OF THIS FRONT WILL ALLOW THE STRONGEST STORMS
TO PRODUCE LARGE HAIL AND POSSIBLY AN ISOLATED DAMAGING WIND
GUST. IN ADDITION...TORRENTIAL RAINFALL ASSOCIATED WITH THE SLOW
MOVING STORMS WILL PRODUCE FLOODING OF LOW WATER CROSSINGS
AND FLOOD PRONE AREAS. THESE STORMS SHOULD DECREASE IN INTENSITY
AS THE LOW LEVEL WINDS CONVERGING ON THE BOUNDARY WEAKEN BY MID
MORNING.
ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON. HOWEVER...THE THREAT WILL BE HIGHLY DEPENDENT UPON HOW
MUCH CLEARING THE REGION HAS AFTER THE MORNING ACTIVITY ENDS. IF
CLEARING DOES INDEED OCCUR...THE ATMOSPHERE WILL BECOME QUITE
UNSTABLE OVER THE OUTLOOK AREA. WITH THE MAIN SURFACE FRONT AND
NUMEROUS BOUNDARIES STILL DRAPED ACROSS THE REGION...ADDITIONAL
THUNDERSTORMS MAY BE TRIGGERED BY THESE FEATURES. IF STORMS DO
DEVELOP...THEY WOULD LIKELY PRODUCE HAIL UP TO THE SIZE OF GOLF
BALLS AND WIND GUSTS APPROACHING 60 MPH. WATCH FOR UPDATED
HAZARDOUS WEATHER OUTLOOKS BY 1 PM OR POSSIBLY EARLIER WHICH WILL
BETTER PINPOINT THE LIKELIHOOD OF A SECOND ROUND OF THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED DURING THE WEEKEND. ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE DURING MUCH OF
THE UPCOMING WORK WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS MORNING ALONG A LINE STRETCHING FROM
ROUGHLY WALNUT KANSAS...THROUGH GIRARD...TO JOPLIN.
SPOTTER ACTIVATION MAY AGAIN BE NEEDED ACROSS THE ENTIRE
OUTLOOK AREA THIS AFTERNOON IF SUFFICIENT CLEARING OCCURS IN
THE WAKE OF THE MORNING STORMS.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
SAW
In the hours before
Local storm report, May 26, 5:35 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 AM CDT FRI MAY 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM FLASH FLOOD 3 N DIAMOND 37.04N 94.32W
05/26/2006 NEWTON MO LAW ENFORCEMENT
HIGHWAY 59 AT FF. SIX INCHES OF WATER ON HIGHWAY
&&
GCLAYCOMLocal storm report, May 26, 5:36 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
636 AM CDT FRI MAY 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM FLASH FLOOD 1 S FIDELITY 37.05N 94.31W
05/26/2006 NEWTON MO LAW ENFORCEMENT
HIGHWAY 59 AND FF. SIX INCHES OF WATER ON HIGHWAY.
&&
GCLAYCOMLocal storm report, May 26, 5:37 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
637 AM CDT FRI MAY 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM FLASH FLOOD DIAMOND 37.00N 94.32W
05/26/2006 NEWTON MO LAW ENFORCEMENT
J ROAD AT DIAMOND UNDER WATER. VARIOUS LOW LYING AREAS IN
DIAMOND UNDER WATER.
&&
GCLAYCOMLocal storm report, May 26, 5:58 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 AM CDT FRI MAY 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM FLASH FLOOD 3 S NEOSHO 36.83N 94.37W
05/26/2006 NEWTON MO LAW ENFORCEMENT
INTERSECTION OF PALM ROAD AND QUAIL CLOSED DUE TO WATER
ON ROAD
&&
GCLAYCOMLocal storm report, May 26, 6:00 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 AM CDT FRI MAY 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLASH FLOOD 3 N DIAMOND 37.04N 94.32W
05/26/2006 NEWTON MO LAW ENFORCEMENT
BRIDGE NEAR INTERSECTION OF QUAIL AND ASPEN ROADS
FLOODED. ROADS ARE WASHED OUT.
&&
GCLAYCOMLocal storm report, May 26, 6:05 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
705 AM CDT FRI MAY 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HEAVY RAIN 5 W GALENA 37.08N 94.73W
05/26/2006 M4.50 INCH CHEROKEE KS BROADCAST MEDIA
OVERNIGHT RAINFALL. REPORTED BY LOCAL TV STATION.
&&
GCLAYCOMFlash Flood, Jasper
- When
- May 26, 6:11 AM CST to 8:00 AM CST
- Where
- Jasper County, 5 mi W of Carthage
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.204, -94.341 (the zone’s center; the record gives no point)
Excessive rainfall caused a section of Jack Pine Road to become impassable to motorists.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Arizona, May 26, 20062 deaths · 1 event
- Hail and Damaging Winds in Georgia, May 26, 2006$542,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in Tennessee, May 26, 2006$115,000 · 3 in hail · 13 events
- Hail and Damaging Winds in North Carolina, May 26, 2006$50,000 · 1.75 in hail · 21 events
- Tornado and Hail in Virginia, May 26, 2006$85,000 · F0 · 8 events
- Flash Flooding and Hail in Tennessee, May 26, 2006$57,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in Kansas, May 26, 2006$55,000 · 52 kt wind · 9 events
- Damaging Wind in Maryland, May 26, 2006$75,000 · 50 kt wind · 1 event
- High Wind in Nebraska, May 26, 20065 injured · 60 kt wind · 2 events
- Hail and Damaging Winds in Missouri, May 26, 2006$42,000 · 1 in hail · 4 events
- Damaging Wind in Tennessee, May 26, 2006$45,000 · 65 kt wind · 1 event
- Damaging Winds and Lightning Strikes in Alabama, May 26, 20061 injured · $20,000 · 60 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509044.